Acid reflux is an extremely common health problem, affecting as many as 50 percent of Americans. Other terms used for this condition are gastroesophageal reflux disease (GERD) or peptic ulcer disease.
The hallmark symptom of acid reflux is “heartburn”—a burning sensation behind your breastbone that sometimes travels up your throat. In some cases, this pain can be severe enough to be mistaken for a heart attack.
Conventionally, acid reflux is thought to be caused by excessive amounts of acid in your stomach, which is why acid-blocking drugs are typically prescribed or recommended.
This is a serious medical misconception that adversely affects hundreds of millions of people, as the problem usually results from having too little acid in your stomach.
What Causes Heartburn?
After food passes through your esophagus into your stomach, a muscular valve called the lower esophageal sphincter (LES) closes, preventing food or acid to move back up.
Acid reflux occurs when the LES relaxes inappropriately, allowing acid from your stomach to flow (reflux) backward into your esophagus. But it’s important to understand that acid reflux is not a disease caused by excessive acid production in your stomach; rather it’s a symptom more commonly related to:
– Hiatal hernia1
– Helicobacter pylori (H. pylori) infection (H. pylori bacteria is thought to affect more than half of the world’s population, and has been identified as a Group 1 carcinogen by the World Health Organization2)
While these two conditions are unrelated, many who have a hiatal hernia also have H. pylori, which cause a chronic low-level inflammation of your stomach lining that can result in an ulcer3 and associated symptoms. If you have a hiatal hernia, physical therapy on the area may work and many chiropractors are skilled in this adjustment.
The hypothesis that H. pylori infection is responsible, or at least a major factor, for producing the symptoms of acid reflux stems from the work done by Dr. Barry Marshall, an Australian physician, during the early 1980s
Are You Suffering a Drug Side Effect?
Besides these underlying conditions, please beware that certain prescription and over-the-counter (OTC) medications can also cause heartburn. Common culprits include anxiety medications and antidepressants, antibiotics, blood pressure medications, nitroglycerin, osteoporosis drugs, and pain relievers.
If your heartburn is caused by a medication you’re taking, the answer is, of course, to address what, when, and how you’re taking that drug. Please do not make the mistake of simply adding yet another drug to counteract this side effect. WebMD4 offers a number of helpful tips for how to address drug-induced heartburn, such as:
– Avoid taking more than the recommended or prescribed dose
– Some medications are best taken on an empty stomach, while others are less likely to cause side effects like heartburn when taken with a meal. Check the label for instructions, or ask your doctor or pharmacist for advise on when and how to take your medication
– Ask your doctor or pharmacist to review ALL the medications and supplements you’re taking to see if one or more of them cause heartburn.
Changing the dose or switching to another medication may be advisable to ease your heartburn. Some drugs may be available in cream form rather than a pill, which would be far less likely to cause heartburn
– Avoid laying down right after taking your medication
– Drink some ginger tea